What people don’t understand about mental health medication and weight gain

pina-messina-464955

Guest Blogger Eleanor Seagall discusses the difficult pros and cons of being on medications and the complications for weight gain. It is a very tricky area.

At age 15, I was referred to a psychiatrist for a serious episode of depression and anxiety (later known to be bipolar disorder). With parental permission, I was put on an anti-psychotic medication olanzapine, to calm my mind. Medication really helps me manage my anxiety – so why are we so scared of it as a treatment? What I didn’t know then, was that olanzapine is one of the worst drugs for weight gain, and although the drug calmed my mind, I put on several stone in weight. As a vulnerable teenager, being overweight was upsetting for my body image and self-esteem. Other people noticed and criticised me too, without realising that my medication was increasing my food cravings (and my portion sizes!). At this time, I was diagnosed with bipolar disorder after episodes of depression and mania, leading to psychosis (where your mind loses touch with reality). Not only was I put on many different medications to stabilise my moods and combat depression, but I became an emotional eater too. Food for me was something that comforted me when I was depressed and/or manic. When manic, because I experience racing thoughts and speech and everything becomes heightened, I have less control over my eating. However, once well, it is easier to take that control back through diet and exercise. There are times when I can’t control my food intake (Picture: Mmuffin for Metro.co.uk) I experienced anxiety and bad mood swings around my period and so my doctor put me on an anti-psychotic medication that helps with anxiety, known as quetaipine. I was also started on a new contraceptive pill, Cilest, to help my low moods around my time of the month. It was when I took these two in combination that I began to put on serious amounts of weight again. Before that I was still only a size 14-16, which for my tall height was relatively small. But on that medication I eventually swelled to a size 22. As a young 20-something, this was incredibly difficult for me emotionally. I didn’t feel as attractive and I was still battling cravings at night time. I just wanted to feel like the slimmer and healthier version of myself again. I have coped with the weight gain by knowing this is something I can change when I feel ready, but also the pay-off in taking medication that keeps me stable is huge. I would rather be well and a little overweight than slim and in hospital constantly. In 2014, I had to be hospitalised for a bipolar episode, due to my mood stabiliser not working. It was there that I was treated rapidly with increased doses of quetaipine and other anti-psychotics and tranquilisers including haloperidol and clonazepam. The manic episode meant I couldn’t regulate my appetite and I regularly ate about four meals a day plus snacks due to cravings. My weight got bigger than ever (Picture: Ella Byworth for Metro.co.uk) This calmed down, but the anti-psychotic medication once again caused my weight to creep up. For me, this was challenging as although I felt mentally well, I worry even now about the physical health effects of weight gain which can include diabetes and cardiovascular disease. I am on four medications known to have weight gain side effects. Mental health campaigner Jonny Benjamin MBE has schizoaffective disorder and was treated with anti-psychotic medications in hospital when first diagnosed aged 20 . He says, ‘My psychiatrist prescribed me olanzapine and warned me I would put on weight but I didn’t expect to so quickly. ‘The biggest issue for me were the comments I began to receive, mostly from male friends, about how quickly my ‘beer belly’ was expanding. ‘I eventually stopped taking it. ‘I was doing better mentally, but I was so exasperated by the weight gain and people’s reactions that I decided to stop my medication immediately – which proved to be a big mistake! ‘I became mentally unwell again and had to go back onto medication. ‘The main issue for me I think is not the weight gain itself, but society’s lack of understanding. Social media has exacerbated this problem hugely.’ Dr Amy Jebreel, Adult Psychiatrist for a London NHS Trust says: ‘Unfortunately most anti-psychotic medications cause weight gain, although we do know that some, such as clozapine and olanzapine, are much more likely to do so than others. ‘When discussing medication choice, it is always important to highlight the likely adverse effects as well as possible benefits… if someone is already overweight, it would be sensible to choose an anti-psychotic medication least likely to increase it.’ Weight gain is more likely if you: Have parents who are, or were, overweight Are already overweight Tend to over-eat in an attempt to control stress in your life Are female Your weight has varied by more than 6.5 kg in your adult life Have bipolar disorder or schizophrenia Are younger Are taking some antipsychotics e.g. olanzapine and clozapine appear worse for weight gain. Find out more. Dr Jebreel also says that careful blood monitoring, testing glucose and cholesterol levels is highly important. ‘With all of these medications,’ Dr Jebreel says, ‘there will be a different effect from person to person. Some may not put on weight, others may substantially increase in weight. ‘This is likely related to genetic differences. For example, although studies show that eight out of 10 people taking olanzapine for the first time will put on significant weight, there are two out of 10 that do not. ‘It is not clear why anti-psychotic medications lead to weight gain, though it seems to mainly be due to increasing appetite. ‘Anti-psychotic medications probably have an effect on hormones in our body that regulate our food intake.’ I asked Dr Jebreel what would help in terms of managing weight gain and she said that she and other doctors give advice on healthy lifestyle and referrals to a dietician if needed. She encourages patients to eat a healthier diet as this can help reduce weight gain as well as promoting gentle exercise and being more active. Sometimes, medications can also be changed. Furthermore, Dr Clare Morrison GP and advisor to Med Express UK adds to this saying she advises her patients that ‘if medication is causing weight gain, one should first consider whether it could be stopped safely. ‘However, in the case of anti-psychotics, this is likely to be unwise. ‘I warn patients that their appetite is likely to increase, and they should fill up with low calorie, but satisfying food, high in fibre and water, for example vegetables. ‘The Mediterranean diet is ideal, plenty of oily fish, seafood and olive oil. A protein-based breakfast is the best start. ‘Food should be enjoyable and healthy, without too much refined carbohydrate (sugar and starch, avoiding sugary drinks and junk food). ‘It is important to get regular exercise.’ MORE: MENTAL HEALTH Should gyms stop ultra thin people from working out? Wikipedia accused of hosting guides showing vulnerable people how to kill themselves Women (and men) deserve better information about contraception Being on anti-psychotic and some psychiatric medications do promote weight gain in most people but it can be managed. For me losing weight will be a new journey to embark on – but it can be a struggle, especially when you want to comfort eat. I need to find the willpower to properly exercise and watch what I eat. My aim now is to shift the weight, whilst being healthy in my mind as well as my body.

 

Read more: http://metro.co.uk/2018/01/16/what-people-dont-understand-about-mental-health-medication-and-weight-gain-7231252/?ito=cbshare

Twitter: https://twitter.com/MetroUK | Facebook: https://www.facebook.com/MetroUK/

I would love to hear from you so please leave a comment. All feedback is much appreciated. Thank you. Erin